Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 139, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2000, 7:33 PM CDT for Finney County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 2, 2000, 7:33 PM CDT (00:33 UTC)
- Expired
- Jul 2, 2000, 8:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Finney County, KS
The radar
The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:45 PM CDT | Hail 0.75 | Garden City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3787 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
692 WUUS53 KDDC 030035 SVRDDC KSC055-030115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 733 PM CDT SUN JUL 2 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN FINNEY COUNTY IN SOUTHWEST KANSAS * UNTIL 815 PM CDT * AT 733 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WESTERN FINNEY COUNTY...OR ABOUT 7 MILES NORTH OF GARDEN CITY. THIS STORM WAS NEARLY STATIONARY SINCE 715 PM. * SOME LOCATIONS AFFECTED RURAL WESTERN FINNEY COUNTY. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. STAY AWAY FROM WINDOWS. LAT...LON 3797 10095 3802 10073 3823 10077 3823 10109 $$ POAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:15 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 2, 3:15 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT SUN JUL 1 2000 FORECAST CHALLENGE IS MAINLY POPS THOUGH ALL PERIODS. 12Z UA MAPS SHOWED H5 HIGH OVER SOUTHERN CONUS CONTINUING TO BUILD NORTHWARD. 7H TEMPS IN THE LOWER TO MID TEENS CELSIUS WITH PLENTY OF MOISTURE TO THE SOUTH AND SOUTHEAST. SIMILAR WARM AND MOIST SCENARIO AT 8H WITH DEWPOINTS IN THE AFOREMENTIONED RANGE OVERSPREADING MOST OF THE OBS TO THE RIGHT OF A FGZ TO ILX TO NEW LINE. 19Z SFC OBS INDICATE DRYLINE HAS SURGED EAST TO ROUGHLY A MCK TO CAO LINE. CU/TCU FIELD HAS DEVELOPED NICELY ALONG THIS LINE WITH MORE TCU ALONG THE PALMER DIVIDE LIKELY DUE TO NORTHEASTERLY FLOW AT ITR AND LIC. WITH THE LOWER TROPOSPHERE QUITE JUICY AND VERY LITTLE CAP LIKELY IN PLACE AT THIS TIME, ANY DECENT FORCING MECHANISM SHOULD PRODUCE PRECIP. THUS EXPECT SCATTERED THUNDERSTORMS TO DEVELOP IN THE ABOVE MENTIONED AREAS THIS EVENING. VERY LITTLE SHEER (19Z GRANADA PROFILER HAD WINDS <5KTS UP THROUGH 5H) SHOULD KEEP CONVECTION LIMITED TO THE EVENING HOURS AND KEEP PRECIP OUT OF ALL BUT THE WESTERN CWA. DON'T SEE ANY REASON WHY A REPEAT OF MORNING STRATUS SHOULDN'T DEVELOP FOR AT LEAST THE CENTRAL AND EASTERN COUNTIES. NEXT FORCING MECHANISM APPEARS TO BE A WEAK 7H WAVE AND 5H VORT MAX, PER ALL NCEP MODELS AND CANADIAN, DUE TO ENTER EASTERN COLORADO FROM THE SOUTHWEST BY 00Z WED. THIS FEATURE IS DIFFICULT TO MAKE OUT IN THE WATER VAPOR IMAGERY BUT COULD BE THE VORT MAX NOW EXITING BAJA. THIS WAVE APPEARS TO BE MORE SIGNIFICANT THAN YESTERDAY EVENING'S. ETA AND NGM ALSO INDICATE GOOD 3H DIVERGENCE IN EASTERN COLORADO THROUGH MUCH OF THE DAY AS SOUTHERN BRANCH TRIES TO GO OVER THE RIDGE. CONVECTION MAY FIRE AGAIN BY 21Z IN THE WEST WITH PVA AND THE DRYLINE IN THE VICINITY AND WILL INCLUDE AFTERNOON POPS HERE. WAVE MAY HAVE ENOUGH ENERGY TO KEEP PRECIP GOING THROUGH THE EVENING HOURS IN THE CENTRAL AND EAST WITH BETTER LOW LEVEL JET SETTING UP. LITTLE THERMODYNAMIC CHANGES SEEN FOR TUESDAY WITH WARM AND MOIST LOWER LEVELS. WESTERN KANSAS LOOKS TO REMAIN IN SOUTHWEST FLOW AS 5H HIGH IS RELUCTANT TO COME OVERHEAD. SHOTS OF ENERGY ARE LIKELY TO BE SOMEPLACE IN THE FLOW BUT DON'T FEEL ADDING SMALL POPS ARE WARRANTED AT THIS TIME. FOR TEMPS, WILL KEEP SIMILAR NORTHWEST TO SOUTHEAST GRADIENT IN HIGHS AND LOWS THROUGHOUT THE FORECAST WITH THE HIGHEST SFC DEWPOINTS KEEPING LOWS THE WARMEST AND HIGHS THE COOLEST IN THE SOUTHEAST. GUIDANCE TEMPS SEEM REASONABLE AND HAVE NOT STRAYED FAR. EXTENDED DISCUSSION... ALL MODELS AND THE ENSEMBLE SPAGHETTI PLOTS AGREE ON VARIOUS ADAPTATIONS OF A HUGE UPPER HIGH OVER THE CENTRAL CONUS AFTER MID WEEK THUS CONFIDENCE IS HIGH ON A HOT AND DRY FORECAST THROUGHOUT THE EXTEND PERIODS AND PROBABLY BEYOND. NUMERICAL MRF GUIDANCE TRENDS TO BELOW NORMAL PRECIPITATION AND ABOVE NORMAL TEMPERATURES ALSO LOOK QUITE REASONABLE AND WILL THUS FOLLOW CLOSELY. IN ESSENCE THIS FORECAST WILL SIMPLY BE AN EXTENSION OF THE ONGOING EXTENDED. PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 069/094 069/095 069 --2 GCK 067/095 067/096 067 112 EHA 067/096 066/096 065 423 LBL 068/095 067/096 066 -12 HYS 068/096 067/097 067 002 P28 071/093 071/094 070 002 .DDC...NONE. POAGE/JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 38 min |
| Jul 3, 3:07 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 38 min |
| Jul 3, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 47 min |
| Jul 3, 3:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 31 min |
| Jul 3, 3:57 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 33 min |
| Jul 3, 4:13 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 47 min |
| Jul 3, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| Jul 3, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 54 min |
| Jul 3, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Jul 3, 5:50 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 40 min |
| Jul 3, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 39 min |
| Jul 3, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 44 min |
| Jul 3, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 46 min |
| Jul 3, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 41 min |
| Jul 3, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.